Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Goodland, KS

May 16, 2017Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 7:05 PM CDT for Rawlins County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 7:05 PM CDT (00:05 UTC)
Expired
May 16, 2017, 7:45 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:48 PM CDTHAIL 1Mcdonald, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KGLD 170005
SVRGLD
KSC153-170045-
/O.NEW.KGLD.SV.W.0051.170517T0005Z-170517T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
705 PM CDT TUE MAY 16 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rawlins County in northwestern Kansas...

* Until 745 PM CDT

* At 705 PM CDT, a severe thunderstorm was located 6 miles south of
  McDonald, or 19 miles southwest of Atwood, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  McDonald and Beardsley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 10141 3979 10141 3992 10132 3979 10116
      3965 10128
TIME...MOT...LOC 0005Z 225DEG 12KT 3970 10138 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
2 follow-up statements
076 
WWUS53 KGLD 170021
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
721 PM CDT TUE MAY 16 2017

KSC153-170045-
/O.CON.KGLD.SV.W.0051.000000T0000Z-170517T0045Z/
Rawlins KS-
721 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RAWLINS COUNTY...

At 721 PM CDT, a severe thunderstorm was located 4 miles southeast of
McDonald, or 15 miles west of Atwood, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
McDonald and Beardsley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 10141 3979 10141 3992 10132 3979 10116
      3965 10128
TIME...MOT...LOC 0021Z 208DEG 22KT 3973 10132 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
875 
WWUS53 KGLD 170035
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
735 PM CDT TUE MAY 16 2017

KSC153-170045-
/O.CON.KGLD.SV.W.0051.000000T0000Z-170517T0045Z/
Rawlins KS-
735 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RAWLINS COUNTY...

At 735 PM CDT, a severe thunderstorm was located 4 miles southeast of
McDonald, or 14 miles west of Atwood, moving northeast at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
McDonald and Beardsley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 10141 3979 10141 3992 10132 3979 10116
      3965 10128
TIME...MOT...LOC 0035Z 207DEG 10KT 3975 10130 

HAIL...2.00IN
WIND...60MPH
 
$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:16 PM CDT, 49 minutes earlier.

Area forecast discussion, May 16, 6:16 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT Tue May 16 2017

.UPDATE...
Issued at 400 PM MDT Tue May 16 2017

Update issued to add in Severe Thunderstorm Watch 224 for
Gove...Graham and Norton counties until 05z.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM MDT Tue May 16 2017

An upper level low pressure area was located over southern Arizona
early this afternoon with a weather disturbance ahead of it
initiating some thunderstorms across the far west and east-southeast
parts of the forecast area. For the rest of the afternoon and
evening am expecting an increase coverage and intensity as upper
level jet moves over the area. From midnight through early Wednesday
morning dry air aloft should prevent precipitation from developing
across all but far eastern Colorado. Around and shortly before
sunrise wraparound moisture/precipitation increases behind the
departing wound up low pressure center. Northwest winds will
increase into the 20 to 30 mph range from much of the area by
sunrise as well. Low temperatures are forecast to be in the mid 40s
west to mid 50s east.

For Wednesday main weather story will be the wind. Northwest winds
of 20 to 30 mph with gusts to 40 mph are expected. Wraparound
showers and extensive cloud cover expected in the morning for some
with a decrease in coverage in the afternoon. Afternoon temperatures
look to reach the mid 60s across the north to the mid 70s across the
south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 155 PM MDT Tue May 16 2017

The first of two upper lows continues northeast of the region
Wednesday night reaching the Great Lakes. Dry conditions return to
much of the area with upper ridging building in behind the low.
However, the dry period is short lived with another round of
precipitation moving in from the west.

Late Wednesday into Thursday, a second and stronger upper low tracks
from the northern desert southwest towards the High Plains,
reintroducing showers and thunderstorms to the forecast.
Precipitation chances enter from the west late Wednesday and persist
across the area through Friday night. Potential for severe weather
appears to remain south and east of the region.

The system advances to the northeast on Saturday and surface high
pressure settles in, yielding dry weather for the majority of the
weekend under west/northwest flow aloft. The next opportunity for
showers and thunderstorms will be early next week when another upper
shortwave swings through the High Plains.

The cooling trend continues at the end of the work week as cooler
air filters into the region and drops temperatures into the upper
40s to upper 50s for Friday. Highs rebound over the weekend,
reaching the mid 60s to mid 70s by Monday. Low temperatures will
mainly be in the 40s Wednesday night. However, Thursday and Friday
nights show lows in the 30s. This may be enough to produce a brief
rain snow mix in parts of eastern Colorado both nights. Low
temperatures recover into the 40s this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 516 PM MDT Tue May 16 2017

For KGLD...thru 05z tonight...mainly VFR conditions with some
thunderstorms possible. After 05z Wednesday...MVFR/IFR mix as low
clouds and showers set into the area. Looking for ceilings
BKN007-015 and 4sm in showers during this time. Winds thru 05z ESE
becoming S 10-20kts. After 05z Wednesday...becoming NNW and
increasing to 20-30kts with some gusts near 40kts after 16z.

For KMCK...thru 08z tonight...mainly VFR conditions with some
thunderstorms possible. After 08z Wednesday...MVFR/IFR mix as low
clouds and showers set into the area. Looking for ceilings
BKN007-015 and 5sm in showers/fog during this time. Winds thru
11z ENE 10-20kts. After 11z Wednesday...becoming NNW and
increasing to 15-30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, May 16, 3:50 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Tue May 16 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through this evening.
The primary threats will be hail to the size of golfballs, damaging
winds and locally heavy rainfall. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Low temperatures are expected to fall into the low to mid 30s
generally along and west of the Colorado Kansas border early Saturday
morning. Frost and freeze conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, May 16, 5:59 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 S DRESDEN             39.59N 100.42W
05/16/2017  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

            HAIL VARIED IN SIZE FROM NICKELS TO QUARTERS.

&&

TLYNCH
Local storm report, May 16, 6:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

TLYNCH
Special weather statement, May 16, 6:16 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM CDT TUE MAY 16 2017

KSZ001-162345-
Cheyenne KS-
616 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of St. Francis, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

LAT...LON 3957 10157 3957 10181 3978 10178 3978 10145
TIME...MOT...LOC 2315Z 208DEG 28KT 3961 10169

DLF
Local storm report, May 16, 6:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             13 S WHEELER            39.57N 101.69W
05/16/2017  E1.00 INCH       SHERMAN            KS   EMERGENCY MNGR

            MOSTLY DIME SIZED HAIL WITH A FEW QUARTERS MIXED IN.

&&

TLYNCH
Local storm report, May 16, 6:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             DRESDEN                 39.62N 100.42W
05/16/2017  E1.75 INCH       DECATUR            KS   PUBLIC

            REPORT OF GOLF BALL SIZED HAIL AND BROKEN CAR WINDOWS
            WHILE DRIVING.

&&

TLYNCH
Special weather statement, May 16, 6:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM MDT TUE MAY 16 2017

COZ090-091-170030-
Kit Carson County CO-Yuma County CO-
553 PM MDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bethune, or 9 miles northwest of Burlington, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes Highway 385 between mile markers 195 and 213.

LAT...LON 3930 10229 3929 10253 3966 10255 3966 10217
TIME...MOT...LOC 2352Z 190DEG 22KT 3941 10239

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:28 PM CDTSevere Thunderstorm WarningGLDCheyenne28 min
May 16, 7:42 PM CDTSevere Thunderstorm WarningGLDRawlins48 min
May 16, 8:01 PM CDTSpecial Weather StatementGLDCheyenne44 min
May 16, 8:27 PM CDTSevere Thunderstorm WarningGLDCheyenne33 min
May 16, 8:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins28 min
May 16, 9:00 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas45 min
May 16, 9:37 PM CDTAreal Flood WarningGLDRawlins3 hr
May 16, 9:54 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas36 min
May 16, 10:04 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 16, 11:14 PM CDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 1 more91 min
May 17, 6:14 AM CDTSpecial Weather StatementGLDGraham46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.